Lightning, Dane
- When
- May 25, 7:45 AM CST
- Where
- Dane County, 2 mi W of Madison Morey Arpt
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 43.120, -89.570
Lightning struck a house and caused a fire.
A weakly sheared environment with modest CAPE values and high precipitable water values lead to periods of slow-moving, yet relatively strong, thunderstorms to slowly drift southward over parts of south-central and southeast Wisconsin between the morning of 25 May and through the evening of 26 May. Main hazards with these storms were severe wind gusts and high rainfall rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A weakly sheared environment with modest CAPE values and high precipitable water values lead to periods of slow-moving, yet relatively strong, thunderstorms to slowly drift southward over parts of south-central and southeast Wisconsin between the morning of 25 May and through the evening of 26 May. Main hazards with these storms were severe wind gusts and high rainfall rates.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 25, 2:49 AM CST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 349 AM CDT TUE MAY 25 2010 FORECAST FOCUS ON PRECIPITATION CHANCES THROUGH WEDNESDAY NIGHT. LATEST WATER VAPOR IMAGERY AND RUC ANALYSIS INDICATED A NEGATIVELY TILTED UPPER TROUGH OVER THE NORTHERN PLAINS...WITH AN UPPER LEVEL HIGH OVER SOUTHEAST ONTARIO CANADA. A WEAK VORTICITY MAXIMUM WAS LOCATED OVER INDIANA...SHIFTING WESTWARD AROUND THE UPPER HIGH. THIS FEATURE WAS HELPING GENERATE ISOLATED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN ILLINOIS...WITH A FEW INTO SOUTHERN WISCONSIN. AN OUTFLOW BOUNDARY WAS ALSO FOUND ACROSS SOUTHEAST MINNESOTA AND NORTHERN IOWA...SHIFTING TO THE EAST. .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE MEDIUM. WEBCAMS NEAR THE LAKE...MAINLY NORTH OF MILWAUKEE...SHOWED A GOOD AMOUNT OF FOG NEAR THE WATERS. THIS IS EXPECTED TO CONTINUE THROUGH AT LEAST MID MORNING...WITH WEAK WINDS AND INVERSION NEAR THE SHORE. DRIER AIR FROM THE EAST SHOULD HELP MIX THE FOG OUT GRADUALLY LATER TODAY. VORTICITY MAXIMUM EXPECTED TO SHIFT NORTHWEST THROUGH THE AREA...WITH THE WESTERN PORTIONS OF THE AREA WITHIN THE DIFFERENTIAL CYCLONIC VORTICITY ADVECTION. THIS FEATURE MAY CONTINUE TO BRING LIGHT SHOWERS OR THUNDERSTORMS TO THIS AREA THIS MORNING...WITH AREA RUC FORECAST SOUNDINGS SHOWING 1000 TO 1500 J/KG OF ELEVATED CAPE AND WEAK SHEAR. ALSO...OUTFLOW BOUNDARY TO THE WEST MAY CONTINUE TO SHIFT EAST INTO THE WESTERN COUNTIES LATER THIS MORNING INTO THIS AFTERNOON...AND MAY SERVE AS A TRIGGER FOR MORE SHOWERS AND STORMS. FORECAST SOUNDINGS FROM THE RUC SHOW THE CIN MIXING OUT WITH DAYTIME HEATING...WITH MEAN LAYER CAPES OVER 2000 J/KG WITH CONTINUED WEAK SHEAR. COLD FRONT THEN SLOWLY SHIFTS EAST TONIGHT...THEN ACROSS THE AREA WEDNESDAY INTO WEDNESDAY EVENING. THE FRONT WILL INTERACT WITH LITTLE TO NO CIN AND UNDER 1000 J/KG MEAN LAYER CAPES TO BRING INCREASING CHANCES FOR SHOWERS AND STORMS. SHEAR REMAINS WEAK. SLOW MOVEMENT OF THE STORMS TODAY THROUGH WEDNESDAY NIGHT MAY BRING LOCALLY HEAVY RAINFALL...WITH PRECIPITABLE WATER VALUES AROUND 1.50 INCHES. WARM AND HUMID CONDITIONS WILL CONTINUE TODAY AND WEDNESDAY AWAY FROM LAKE MICHIGAN...WITH ONSHORE WINDS BRINGING 70S NEAR THE SHORE. WENT A BIT COOLER THAN PAST FEW DAYS...WITH SOME CLOUDS FROM SHOWER AND STORM ACTIVITY POSSIBLY KEEPING TEMPERATURES DOWN AT TIMES. .LONG TERM...THURSDAY THROUGH MONDAY...FORECAST CONFIDENCE MEDIUM. FOLLOWED HPC GUIDANCE WITH BLEND OF ECMWF AND ITS ENSEMBLES FOR THIS PERIOD. HIGH PRESSURE RIDGE BUILDS INTO THE REGION THURSDAY THROUGH SATURDAY. THIS FEATURE WILL BRING COOLER AND LESS HUMID CONDITIONS TO THE AREA. ONSHORE WINDS NEAR THE LAKE WILL BRING EVEN COOLER TEMPERATURES THERE. A PASSING COLD FRONT MAY BRING THE NEXT CHANCE OF SHOWERS AND STORMS SUNDAY NIGHT. && .AVIATION...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. A COUPLE OF CONCERNS HOWEVER. MOIST FLOW OVER THE COLD WATERS OF LAKE MICHIGAN HAS LEAD TO SOME FOG FROM TIME TO TIME OVER THE PAST COUPLE OF DAYS. SOME CONCERN A LITTLE FOG COULD SNEAK INTO KMKE BEFORE 14Z THIS MORNING. HOWEVER...DRIER AIR ADVECTING IN FROM THE EAST WILL LOWER THAT THREAT. SCT TO BKN CU EXPECTED AGAIN TODAY. AN INCREASED CHANCE...COMPARED TO THE PREVIOUS FEW DAYS...WE COULD SEE A THUNDERSTORM DEVELOP AS A WEAK UPPER LEVEL SHORT WAVE ROTATES IN AND A SFC COLD FRONT OUT WEST APPROACHES. THE BEST CHANCE WOULD BE FROM KMSN ON WEST. && .MARINE...SOME FOG MAY STILL BE FLOATING AROUND TODAY...THOUGH THE DENSE FOG DOESN/T SEEM LIKELY. DRIER AIR ARRIVING FROM THE EAST IS LOWERING THE THREAT FOR ANY WIDESPREAD DENSE FOG. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR LMZ643-644. && SHORT/LONG TERM...08/WOOD AVIATION/MARINE...05/DAVIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 342 AM CDT TUE MAY 25 2010 WIZ046-047-051-052-056>060-062>072-260845- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 342 AM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE...MAINLY WEST OF A FOND DU LAC TO LAKE GENEVA LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...BECOMING LIKELY FROM MADISON TO POINTS WEST OF MADISON WEDNESDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-260845- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 342 AM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A MARINE DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM THIS MORNING FOR AREAS NORTH OF MILWAUKEE. A LIGHTER FOG WILL CONTINUE FROM MILWAUKEE ON SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT AND AGAIN SUNDAY NIGHT. DAVIS WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
823 AM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM HAIL SUN PRAIRIE 43.18N 89.23W
05/25/2010 M0.25 INCH DANE WI LAW ENFORCEMENT
PEA SIZE HAIL
&&
FRANKSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 825 AM CDT TUE MAY 25 2010 WIZ057-063-251415- COLUMBIA-DANE- 825 AM CDT TUE MAY 25 2010 ...STRONG THUNDERSTORM MOVING ACROSS DANE COUNTY AND HEADED TOWARD SOUTHERN COLUMBIA COUNTY... AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SUN PRAIRIE...MOVING NORTHWEST AT 10 MPH. PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TOKEN CREEK... WINDSOR... WAUNAKEE... DE FOREST... MORRISONVILLE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DDV
The Milwaukee radar (KMKX), 85 km away, was scanning. The volume nearest the first event began at 13:46 UTC.
4 lightning, 2 thunderstorm wind. Local standard time, as filed.
Lightning struck a house and caused a fire.
Powerful thunderstorm winds gusts to an estimated 65 mph downed several trees. Not related to this wind event, but in the Juda area water covered County Highway OK (only a few inches) southeast of Juda thanks to about 1.5 inches of rain in a short period of time. Just north of Brodhead water covered County Highway E (only a few inches) thanks to similar rainfall amount. No damage was reported, therefore no flood event was entered into Storm Data for Green County.
Powerful thunderstorm winds toppled about three dozen large trees and resultant tree debris knocked down at least a dozen to two dozen power-lines. About 800 customers lost electrical power, but by 2200 CST all power was restored. One light pole was knocked down at Lincoln St. and Rhine St. in the Elkhart Lake area. One tree fell onto an automobile at the Osthoff Resort near Elkhart Lake and damaged it.
Lightning stuck an underground power cable in the 300 block of N. Highland Ave. in Plymouth. About 300 customers lost power for about 2.5 hours.
Lightning struck and damaged an electrical overhead system on a line just south of the intersection of County Highways J and M. About 500 customers were without power for about 4 hours.
A home in the Village of Salem experienced a smoldering fire in the attic after lightning struck nearby power lines and followed the lines into the house. The insulation on the home's electrical lines was burned off. The time of this event is estimated based on radar and forecast products tracking the thunderstorms that produced the lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224413, 224414, 224415, 237535, 237532, 234400.